NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 23, 11:03 AM MST, 11 minutes earlier.
Area forecast discussion, May 23, 11:03 AM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1203 PM MDT Sun May 23 2021
.SHORT TERM...(Today and tonight)
Issued at 435 AM MDT Sun May 23 2021
Main Forecast Concerns/Challenges:
1) Continued thunderstorm development across the far southern I-25
corridor early this morning, with a possible isolated stronger storm
capable of producing small hail and gusty winds.
2) Isolated to scattered thunderstorms return later this afternoon
into the evening across the plains, along with the threat for strong
to severe storms.
3) Strong winds gusting to around 50 mph this afternoon.
As a negatively tilted upper trough pivots across the region, moist
upslope flow remains in place. This is supporting continued shower
and thunderstorm development over parts of southern CO, especially
along and west of I-25. Development has remained sub-severe all
night, though a few stronger storms have developed and continue to
develop at this time along the I-25 corridor. Despite some stronger
shear in place, instability has lessened early this morning, and
expect the risk for any severe weather to be low early this morning.
However, can't rule out a few stronger storms capable of producing
small hail and gusty winds. While some light showery development
will be possible early this morning across the burn scars, don't
anticipate rates to be high enough to support a flash flood risk.
Coverage and intensity of any showers and storms should diminish
over the next several hours. Cloud cover trends may be tricky
though, as both mid/high level cloud cover and low stratus is in
place over much of the area. Should see a slow clearing trend,
though clouds may stay on the cloudier side through midday. Made
some slight adjustments for the highs for today, but could see some
locations being cooler than currently forecast due to these clouds.
Once again, do anticipate the cloud cover to clear later today,
especially by midday and early afternoon. Despite, the cloud cover
in place this morning, most short term guidance still indicating a
decent potential to become rather unstable this afternoon into the
evening. Initially this will be for locations along and east of the
I-25 corridor, with instability building and CIN eroding, possibly
as soon as midday/noon. This initial CIN erosion will possibly occur
along the I-25 corridor from Pueblo north to the Palmer Divide, on
the western fringe of the cloud shield. In this scenario, there
would be more then enough instability and shear in place to support
any developing storm to quickly become strong to severe. With this
initial development, likely discrete, large hail and damaging winds
would be the main threats. Despite a decent threat of strong/severe
storms in this location during this time, the risk for strong/severe
storms will quickly shift more east across the plains. This will be
as daytime mixing and an overall eastward push of the more moist air
also pushes the instability east.
The risk for severe storms then moves over the far eastern plains by
mid to late afternoon, into the evening. Upper trough pushing
overhead and lee cyclone will provide focus for development within
instability axis and high dewpoint air approaching 60 degrees. Once
again, shear will be more than sufficient for organized/robust
development with large hail and damaging winds once again the main
threats. Within this axis, backed surface flow along trough axis and
moisture discontinuity will also support increased low level
helicity, with forecast soundings also showing this. In this
location, a tornado threat will also be in place. Showers and
thunderstorms may persist well into the night over the far eastern
plains, however, think the severe threat should diminish by mid to
late evening. A stronger storm or two can't be rule out though
during the overnight hours.
.LONG TERM...(Monday through Saturday)
Issued at 435 AM MDT Sun May 23 2021
...Isolated strong to severe thunderstorms possible over the
southeastern plains for both Monday and Tuesday...
...Some storms possible during the afternoon and evening each
day after Best chance for widespread thunderstorms will be
Monday through Tuesday...
The long wave trough with the associated upper level low is
continuing to fill and propagate to the northeast as it does. This
will allow the associated dryline boundary that will be draped
across the the southeastern portion of the CWA to initiate some
convection over the eastern plains, primarily over Baca, Prowers,
and eastern Kiowa counties, by later in the afternoon and through
the early evening. By later in the night, this boundary looks to
shift further east and should clear the area. CAPE values of greater
than 2500 J/kg will be present with lifted indexes of around -4 and
decent lapse rates, although helicity and shear values are not very
favorable for rotation, so it is possible that some storms could be
severe Therefore the main threat with these would more than likely
be only strong winds and hail, and not likely that there would be
any development of tornadoes. These storms should weaken by later in
the evening and most areas will be clear for Monday night so
temperatures cooling off right around the seasonal average for most
areas. Winds will be generally light for most areas, with only the
persistent stronger southwesterly flow for the higher mountains
and valleys. On Tuesday, the boundary does appear to retrograde
back to the north and west a bit and a weak cyclogenesis looks to
occur in southeastern CO, which could also provide a slight risk
of severe thunderstorms again for the far northeastern plains.
Wednesday...
Over all, the long wave pattern begins to take on a more zonal
flow, however, there is a perturbation with some weak troughing to
the north, coupled with some mid level moisture moving in, which
could allow for a better chance of developing showers and/or
thunderstorms over the mountains during the afternoon, and some of
these can move out into the plains later in the evening. The
deterministic models do begin to differ with the timing of this
trough moving in, and the ECMWF shows that there will be the
beginning of a cutoff low underneath the building ridge that moves
through later in the evening, which could increase the chance of
thunderstorms over the plains as well. The GFS only has the weak
troughing and ridging doesn't occur until Thursday. Increased
downsloping winds will allow for the plains to become very warm
and well above the seasonal average. Winds will be rather strong
and gusty over the San Luis Valley and RH values are relatively
low, although with recent green up, the confidence is very low of
there being critical fire weather conditions over this area.
Thursday through Saturday...
The deterministic and ensemble models do generally agree that
there will be a strengthening of high pressure over the region
that will allow for temperatures to warm considerably by later in
the week and be well above the seasonal average. Saturday will be
the warmest, with temperatures over 90 in the plains, low 80s in
the San Luis Valley and Upper Arkansas River Valley, and 50s to
70s in high country. There will be isolated chances of
thunderstorms developing during the afternoon over the mountains
nearly everyday, as there continues to be moisture moving in
upstream with a westerly wind component in the mid levels.
Sunday...
The deterministic models are hinting at there being a deepening of a
trough and developing low pressure center somewhere over CO, which
would greatly enhance chances of precipitation over the entire CWA
and also bring back in relatively cooler temperatures, although it
is still too far out in the forecast period to deem this to be
reliable, but it will be something to watch in the upcoming days to
see if the models remain consistent with this occuring.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1134 AM MDT Sun May 23 2021
Isolated thunderstorms could impact both the KCOS and KPUB
terminals through 20z before the threat area shifts east of both
terminals. Small hail, gusty erratic winds, and brief MVFR to IFR
cigs/vis will be possible with the stronger storms. There could
even be a brief GS or GR if storms can strengthen sufficiently.
Otherwise strong southerly winds gusting to around 40-45 kts will
be possible at all terminals this afternoon before winds diminish
this evening. Monday will be dry for the terminals with VFR
conditions.
&&
.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...RODRIGUEZ
LONG TERM...STEWARD
AVIATION...KT
Hazardous weather outlook, May 23, 11:00 AM MST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1200 PM MDT Sun May 23 2021
COZ058>089-093>099-241800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1200 PM MDT Sun May 23 2021
This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.
.DAY ONE...This Afternoon and Tonight
Isolated to scattered thunderstorms will be possible across the
southeast plains this afternoon and evening. A few severe
thunderstorms will be possible with hail up to 2 inches in
diameter, wind gusts up to 70 mph and locally heavy rainfall. An
isolated tornado will be possible east of I-25 and north of
highway 50 this afternoon. The greatest risk area will between
noon and 8 PM. Although the severe thunderstorm risk should
diminish by mid to late evening, a strong storm or two can not be
ruled out during the overnight hours, especially near the Kansas
border.
Strong winds gusting to around 50 mph are possible over much of
southern Colorado today.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Active weather will be possible again for Monday and Tuesday across
the eastern plains with more thunderstorms developing during the
late afternoon and evening hours, some of the storms could be
strong to severe, especially over eastern Kiowa, Prowers, and
Baca counties. Some thunderstorms will be possible over the
mountains on Wednesday through Saturday, and some of these could
move out over the plains late in the evening as well.
.SPOTTER INFORMATION STATEMENT...
Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across the southeast plains.
31/31